MedlinePlus: LINK(Reuters Health) - Tysabri (natalizumab), an antibody treatment used for multiple sclerosis and Crohn's disease, has been linked to another case of progressive multifocal leukoencephalopathy (PML), a serious neurologic disease, bringing the total number of cases to four.
In light of this newest case, The New England Journal of Medicine (NEJM) today released early reports describing the first three cases.
In response to the additional report, Amy Brockelman, spokesperson for Biogen Idec, the maker of Tysabri, told Reuters Health that "we are reviewing any and all suspected cases of PML as part of our extensive safety evaluation and hope to have findings from that evaluation available by the end of summer."
All sales and marketing of Tysabri were suspended on February 28, and clinical trials of the drug have been halted, she added.
The fourth case was reported by the Boston Globe, which obtained its information from the FDA's adverse event reporting database, Brockelman said. But so far, only two of the cases have been fatal, she added. The fourth case is not yet confirmed.
According to the reports in the NEJM, two of the confirmed cases involved patients with multiple sclerosis, while the third occurred in a patient with Crohn's disease.
In a related editorial, Dr. Joseph R. Bergerat the University of Kentucky, Lexington, and Dr. Igor J. Koralnik, from Harvard Medical School in Boston, explain that PML is a rapidly progressive, often fatal brain disorder caused by infection of the nervous system with JC virus, a microbe that nearly everyone becomes infected with in childhood, but that usually remains dormant, causing no problems.
"The occurrence of PML in this setting was totally unexpected," they write, "since it almost invariably occurs in" patients with severe immune suppression, such as those with AIDS or organ-transplant recipients.
JC virus was detected in blood and brain fluid samples from the three confirmed case patients.
Bergerat and Koralnik suggest that ongoing measurement of JC virus levels, with subsequent dose adjustment or drug discontinuation, could prevent the development of PML in patients treated with drugs like Tsyabri.
In their case report, Dr. Annette Langer-Gould, from Stanford University School of Medicine in California, and her colleagues note that there was MRI evidence of PML one month before symptoms developed in the patient with Crohn's disease.
"More frequent MRI monitoring of patients who receive (Tysabri) may be warranted," they write.